North Dakota, 2012

Hail in North Dakota, July 29, 2012

July 29, 2012 · NWS FGF · 5 events in 2 counties and zones

A thunderstorm complex over southern Manitoba moved southeast during the evening of July 29th, eventually affecting areas around the Lake of the Woods with some large hail. A few other thunderstorms also fired up along the surface boundary, which by sunset extended from the Lake of the Woods to Grand Forks/East Grand Forks to near Valley City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm complex over southern Manitoba moved southeast during the evening of July 29th, eventually affecting areas around the Lake of the Woods with some large hail. A few other thunderstorms also fired up along the surface boundary, which by sunset extended from the Lake of the Woods to Grand Forks/East Grand Forks to near Valley City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 2:16 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 29, 2:16 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT SUN JUL 29 2012

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING...

.SYNOPSIS... AT 3PM A SURFACE BOUNDARY EXTENDED FROM A LOW PRESSURE
CENTER WEST OF WINNIPEG MB... SOUTHWESTWARD ALG A SARLES-RUGBY-
WASHBURN-HETTINGER LINE. ALONG AND AHEAD OF THAT LINE... THROUGH ERN
ND AND NWRN MN... SURFACE BASED CAPE VALUES OF FROM 2000-4000 J/KG
AND LIS FROM -5 TO -10 WERE COMMON. AS DIURNAL HEATING AND BLAYER
MOISTURE CONVERGENCE MAXIMIZES AHEAD OF THIS BOUNDARY WE CAN EXPECT
AREAS OF THUNDERSTORMS TO DEVELOP ACROSS NERN AND ECNTRL ND YET THIS
AFTERNOON... AND PROGRESS EASTWARD ACROSS THE RRV INTO NWRN MN
THROUGH THE EVENING. AT THIS POINT... THE FOCUS FOR CONVECTION IS
STILL QUITE DIFFUSE SO MORE WIDESPREAD CONVECTIVE CLUSTERS ARE
EXPECTED EARLY ON. HOWEVER... AS CONVECTION GETS MORE ORGANIZED LATE
THIS AFTERNOON THERE IS A POSSIBILITY FOR THE DEVELOPMENT OF
ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR SOME LARGER
HAIL AND DOWNBURST WINDS. SOUTHERLY FLOW SHOULD INCREASE A BIT AHEAD
OF THE BOUNDARY... BUT A STRONG LOW LEVEL JET IS NOT EVIDENT OR
EXPECTED ATTM.

A CONVECTIVE OUTLOOK REMAINS IN EFFECT FOR A SLIGHT RISK OF SEVERE
WEATHER MAINLY ALONG AND NORTH OF THE HWY 200 CORRIDOR FROM LATE
AFTERNOON INTO EARLY EVENING.

&&
.SHORT TERM (MONDAY THROUGH WED)...
SURFACE BOUNDARY PUSHES ACROSS NCNTRL AND WCNTRL MN LATE THIS
EVENING /FM 06 TO 09Z/ WITH MOST OF THE FA SEEING INCREASING
NORTHWESTERLY FLOW... WITH A MUCH MORE STABLE AND DRYING AIRMASS
FOLLOWING THE FROPA. SOME RESIDUAL CONVECTION AND SHOWERY CONDITIONS
REMAINS POSSIBLE ACROSS THE LAKE OF THE WOODS AREA INTO EARLY
MORNING WITH DEEPENING LOW PRESSURE POSSIBLE OVER THE ARROWHEAD.

MONDAY SHOULD SEE GENLY FAIR SKIES AND LIGHT NORTHERLY FLOW AND A
SLIGHTLY DRIER AIRMASS... KEEPING HEAT INDICES AND TEMPERATURES
GENLY IN THE MIDDLE 80S. SEASONABLY MILD AND DRY CONDITIONS WILL
PERSIST OVERNIGHT INTO EARLY TUESDAY... AS A SURFACE HIGH PRESSURE
RIDGE TRANSITS THE AREA. OVERALL AIRMASS TEMPERATURES WILL REMAIN
QUITE WARM AS AN H5 RIDGE CONTINUES TO BUILD INTO THE WESTERN DKTAS
FROM MONDAY INTO TUESDAY.

BY MIDDAY TUESDAY... SOUTHERLY RETURN FLOW WILL DEVELOP AHEAD OF THE
NEXT APPROACHING SHRTWV TROF... THIS ONE CURRENTLY PROJECTED TO
OVERTOP THE MID LVL RIDGE ALG THE MT/ND BORDER AND RIDE A NW FLOW
PATTERN INTO EASTERN ND AND NWRN MN LATE ON TUESDAY INTO EARLY
WEDNESDAY.

WEDNESDAY COULD SEE GENLY FAIR... BUT WARM AND HUMID CONDITIONS
PERSISTING. MODEL GUIDANCE SHOWS THE H5 RIDGE FLATTENING A BIT ON
WEDNESDAY IN RESPONSE TO A SOMEWHAT STRONGER SHRTWV TROF DIGGING
INTO THE NORTHERN ROCKIES... SIGNALING A TRANSITION TO A SOMEWHAT
COOLER AND WETTER PATTERN FOR THE LATE WEEK PERIOD.

.LONG TERM (WED NITE THROUGH SUN)...
CWFA REMAINS ON THE EAST LIMB OF UPPER RIDGE WITH PREVALENT
WEST/NORTHWEST FLOW. ABOVE AVERAGE TEMPERATURE REGIME WILL
TRANSITION TO BELOW AVERAGE LATE IN EXTENDED WITH POTENT UPPER
WAVE...ADVERTISED FOR SOME TIME...EXPECTED TO PUSH STRONG EARLY
AUGUST FRONT THROUGH THE CWFA.

A WAVE MOVING ALONG BAROCLINIC ZONE WEDNESDAY WILL PAIR WITH LOW
LEVEL WAA AND MOISTURE SURGE ALONG/AHEAD OF FRONT TO PRODUCE
CONVECTIVE COMPLEX ACROSS THE VALLEY REGION.  DESPITE THE WIND SHIFT
VERY WARM AIRMASS WILL FOLLOW BOUNDARY SO EXPECT LITTLE CHANGE IN
TEMPERATURES. DEPENDING ON SPEED OF BOUNDARY...BEST RISK OF RAIN
SHOULD BE DONE BY LATE IN THE DAY.

HIGH PRESSURE EXPECTED OVER THE REGION ON THURSDAY....RESULTING IN
LOWEST RISK FOR PRECIPITATION. MUCH STRONGER UPPER WAVE AND FRONT
WILL IMPACT AREA ON FRIDAY WITH VARIOUS SOLUTIONS ALL FORECASTING
ANOTHER CONVECTIVE COMPLEX AT VARIOUS TIMES OF THE DAY. COOLER
TEMPERATURES WILL FOLLOW ON SATURDAY...ANY POPS REFLECTIVE OF
DESTABILIZATION ATTRIBUTABLE TO COOL POOL ALOFT. HIGH PRESSURE
BUILDS BACK IN SUNDAY TO END NEXT WEEKEND ON A DRY NOTE.

&&

.AVIATION...
CONVECTIVE CHANCES MOST LIKELY TO AFFECT KDVL-KGFK-KTVF-KBJI LATE
THIS AFTERNOON AND EVENING...WIND SHIFT FROM SOUTHWEST TO NORTHWEST
WILL OCCUR ALONG THIS PATH FROM LATE EVENING TO OVERNIGHT.
MAINTAINED VFR CIGS THROUGHOUT THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GUST/WJB/JM
Hazardous weather outlook, Jul 29, 2:59 AM CST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CDT SUN JUL 29 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
359 AM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA LATER THIS AFTERNOON INTO THE
EVENING HOURS. IT APPEARS THE MAIN HAZARD WILL BE STRONG WINDS
ALONG WITH SOME LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES EXIST TUESDAY NIGHT INTO WEDNESDAY AND AGAIN
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 29, 7:11 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT SUN JUL 29 2012

NDZ038-300145-
BARNES ND-
811 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 845
PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES WEST OF VALLEY CITY...MOVING TO THE EAST AT 50
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VALLEY CITY AROUND 820 PM CDT.
ORISKA AROUND 835 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 282 AROUND 810 PM CDT...AND MILE MARKER 305 AROUND 835 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4706 9771 4676 9772 4680 9841 4707 9840
TIME...MOT...LOC 0111Z 271DEG 42KT 4691 9817

EWENS

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Barnes

When
July 29, 7:27 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
0.75 in hail
Reported by
Public
Coordinates
46.920, -98.010

Hail, Barnes

When
July 29, 7:58 PM CST
Where
Barnes County, 2.92 mi SSW of Berea
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -98.120

Hail, Barnes

When
July 29, 8:30 PM CST
Where
Barnes County, 1.68 mi NW of Nome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.700, -97.890

Hail, Grand Forks

When
July 29, 9:04 PM CST
Where
Grand Forks County, 1.96 mi NE of Merrifield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.870, -97.070

Dime sized and smaller hail fell at the intersection of 32nd Avenue South and South Washington Street.

Hail, Grand Forks

When
July 29, 9:15 PM CST
Where
Grand Forks County, 8.37 mi ENE of Reynolds
Measured
0.75 in hail
Reported by
Public
Coordinates
47.720, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390094, 390097, 390098, 390095, 390096.